Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 331, NWS North Platte, NE

August 5, 2010Custer County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2010, 3:21 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2010, 3:21 PM CDT (20:21 UTC)
Expired
Aug 5, 2010, 3:45 PM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:22 PM CDTHAIL 0.8814 N Brady, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS53 KLBF 052021
SVRLBF
NEC041-111-052045-
/O.NEW.KLBF.SV.W.0331.100805T2021Z-100805T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 345 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF ARNOLD...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...INCLUDING
  THE FOLLOWING LOCATIONS HIGHWAY 47 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4129 9988 4105 9997 4115 10041 4137 10039
TIME...MOT...LOC 2021Z 301DEG 13KT 4123 10026
WIND...HAIL 60MPH 1.00IN

$$

STOPPKOTTE
2 follow-up statements
471 
WWUS53 KLBF 052034
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU AUG 5 2010

NEC041-111-052045-
/O.CON.KLBF.SV.W.0331.000000T0000Z-100805T2045Z/
CUSTER NE-LINCOLN NE-
334 PM CDT THU AUG 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 345 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF BRADY...OR 18 MILES SOUTH OF ARNOLD...MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS HIGHWAY 47 MILE MARKER 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4129 9988 4105 9997 4115 10041 4137 10039
TIME...MOT...LOC 2034Z 276DEG 18KT 4117 10023
WIND...HAIL 60MPH 1.00IN

$$

STOPPKOTTE
261 
WWUS53 KLBF 052045
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT THU AUG 5 2010

NEC041-111-052055-
/O.EXP.KLBF.SV.W.0331.000000T0000Z-100805T2045Z/
CUSTER NE-LINCOLN NE-
345 PM CDT THU AUG 5 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4129 9988 4105 9997 4115 10041 4137 10039
TIME...MOT...LOC 2034Z 276DEG 18KT 4117 10023

$$

STOPPKOTTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 5, 3:10 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU AUG 5 2010

.DISCUSSION...
A WARM FRONTAL STRUCTURE ALONG HIGHWAY 83 SOUTH OF KTIF HAS FOCUSED
MOISTURE SUFFICIENTLY TO PRODUCE CAPE AROUND 3500 J/KG. MEANWHILE
ISOLATED STORMS WHICH HAVE BECOME DEEPLY ROOTED IN THE 50KT TO 65KT
WINDS ABOVE 500MB HAVE BECOME SEVERE. WE EXPECT THIS ACTIVITY TO
MOVE SOUTHEAST ALONG AND EAST OF HIGHWAY 83 SOUTH OF KTIF. OCCASIONAL
LARGE HAIL AND WIND DAMAGE ARE POSSIBLE FOR A FEW HOURS THIS
AFTERNOON.

THE NAM DRIVES A WEAK OUTFLOW INDUCED COLD FRONT FROM THE STORMS
SOUTH INTO THE PLATTE VALLEY TONIGHT AND THEN REACTIVATES TSTMS
FRIDAY AFTERNOON IN THE SAME AREA. AN UA DISTURBANCE ACROSS THE CNTL
ROCKIES THIS AFTERNOON IS EXPECTED TO AID NEW STORM DEVELOPMENT AS IT
EMERGES ONTO THE CNTL PLAINS FRIDAY AFTERNOON AND EVENING.

WEATHER CONDITIONS SHOULD SETTLE DOWN LATE FRIDAY NIGHT THROUGH
SUNDAY AFTERNOON AS A WELL DEFINED WARM FRONT DEVELOPS IN THE UPPER
MISSOURI VALLEY. THIS SHOULD PRESUMABLY CAP THE ATMOSPHERE AS H7
TEMPS RISE TO 12C OR GREATER. AN ISOLATED STORM COULD DRIFT EAST
THROUGH THE PANHANDLE SATURDAY OR POSSIBLY SOUTHEAST OUT OF SOUTH
DAKOTA. CAP STRENGTH INCREASES SUNDAY AND SO DUE MAX TEMPS WITH
RISING WELL INTO THE 90S TO NEAR 100 BOTH DAYS. WINDS ALOFT AND
INSTABILITY ARE EXPECTED TO REMAIN SUFFICIENT FOR ISOLATED SEVERE
STORMS BOTH DAYS SHOULD THEY DEVELOP. MUCAPE IS EXPECTED TO INCREASE
TO AOA 3000 TO 5000 J/KG AND WITH EFFECTIVE BULK SHEAR 50KT TO 65KT
WITH STRONGEST STORMS. SPC MAINTAINS A 5 PERCENT CHANCE OF SEVERE ALL
AREAS SATURDAY.

HPC AND THE 12Z ECMWF SUGGESTED AN H5 DISTURBANCE WILL MOVE OFF THE
CNTL ROCKIES AND THROUGH THE CNTL PLAINS SUNDAY NIGHT PRODUCING
ISOLATED TO SCATTERED TSTMS. THE BEST FOCUS FOR THIS ACTIVITY IS
EXPECTED TO BE ALONG THE WARM FRONT STRETCHED STATIONARY ACROSS THE
UPPER MISSOURI BASIN.

MONDAY THROUGH THURSDAY...DRY WITH PERHAPS AN ISOLATED NOCTURNAL
THUNDERSTORM. TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S EACH
DAY AS THE SUBTROPICAL UA RIDGE MIGRATES WEST IN RESPONSE TO FALLING
HEIGHTS ACROSS THE NORTHEAST U.S. THE ECMWF FLATTENS THIS RIDGE
SUFFICIENTLY TO DRIVE COLD FRONTS PART WAY INTO NEBRASKA. THE BEST
MOISTURE FOR RAINFALL WILL BE ACROSS THE UPPER MIDWEST.

&&

.AVIATION...
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WITH BRIEF
LOW VISIBILITIES DUE TO HEAVY RAIN MAINLY SOUTH OF A LINE FROM KAIA
TO KODX WILL BE THE MAIN CONCERN.  VISIBILITIES AND CIGS WILL DROP
DOWN TO IFR OR POSSIBLY EVEN LIFR AND WIND GUSTS TO 55KTS WITH THE
STRONGEST THUNDERSTORMS.  OUTSIDE OF THE THUNDERSTORMS...CONDITIONS
WILL REMAIN VFR.  THE CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHWARD
THIS AFTERNOON AND EVENING AND WILL CLEAR THE FORECAST AREA BY 06Z
FRI.  VFR CONDITIONS WILL THEN PERSIST OVER THE AREA THROUGH 18Z
FRI.

&&

.HYDROLOGY...
A FLOOD WARNING CONTINUES ON THE NORTH PLATTE RIVER AT NORTH PLATTE
AS RELEASES CONTINUE ON THE RESERVOIRS UPSTREAM. LAKE MCCONAUGHY IS
AT OR NEAR 90 PERCENT CAPACITY...NEARLY STEADY OVER THE PAST WEEK.
RAINFALL IS NOT EXPECTED TO EXCEED FLOOD GUIDANCE DURING THE NEXT 24
HR IN THIS BASIN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/DB
Hazardous weather outlook, Aug 5, 5:32 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 AM CDT THU AUG 5 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
532 AM CDT THU AUG 5 2010 /432 AM MDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE WILL EXIT EAST INTO THE OZARKS THIS AFTERNOON AND
TONIGHT INCREASING SOUTHERLY WINDS...AND ALLOWING A WARM FRONT TO
LIFT NORTH INTO THE AREA. THOUGH THUNDERSTORMS ARE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT FOR STRONG TO SEVERE
THUNDERSTORMS IS SOUTH OF A LINE FROM ANTIOCH...TO TRYON TO BRADY.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS FROM FRIDAY THROUGH WEDNESDAY. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, Aug 5, 1:33 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
133 PM CDT THU AUG 5 2010

NEZ025-026-038-051915-
BLAINE NE-CUSTER NE-THOMAS NE-
133 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS...BLAINE AND
NORTHWESTERN CUSTER COUNTIES UNTIL 215 PM CDT...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALSEY...OR 14 MILES EAST OF THEDFORD...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREWSTER...
  HALSEY...
  DUNNING...
  HIGHWAY 2 MILE MARKERS 230 TO 250...
  HIGHWAY 91 MILE MARKERS 10 TO 20...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ
Local storm report, Aug 5, 2:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
202 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             6 E THEDFORD            41.98N 100.46W
08/05/2010  E1.75 INCH       THOMAS             NE   LAW ENFORCEMENT

            GROUND COVERED ALONG HIGHWAY 2. TIME IS ESTIMATED FROM
            RADAR. REPORTED RECEIVED AT 2 PM CDT.

&&

CDC
Special weather statement, Aug 5, 2:11 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM CDT THU AUG 5 2010

NEZ038-052000-
CUSTER NE-
211 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
300 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATES...OR 16 MILES SOUTHWEST OF TAYLOR...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SARGENT...
  COMSTOCK...
  HIGHWAY 183 MILE MARKER 120...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ
Local storm report, Aug 5, 2:20 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     7 NW STAPLETON          41.55N 100.61W
08/05/2010                   LOGAN              NE   TRAINED SPOTTER

&&

CJS
Local storm report, Aug 5, 2:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             7 WSW DUNNING           41.79N 100.23W
08/05/2010  E1.00 INCH       BLAINE             NE   PUBLIC

&&

CJS
Local storm report, Aug 5, 2:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             10 N STAPLETON          41.62N 100.51W
08/05/2010  E0.88 INCH       LOGAN              NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:06 PM CDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas24 min
Aug 5, 1:42 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Thomas63 min
Aug 5, 2:15 PM CDTSevere Thunderstorm WarningLBFLogan45 min
Aug 5, 2:38 PM CDTSevere Thunderstorm WarningLBFCuster36 min
Aug 5, 4:47 PM CDTSevere Thunderstorm WarningLBFFrontier43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.